Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 16 , ISSUE 4 ( October, 2012 ) > List of Articles

CASE REPORT

The use of extracorporeal life support in adolescent amlodipine overdose

Lakshmi Raman, Elizabeth A. Persad, Marita T. Thompson, Paul W. Sheeran

Keywords : Amlodipine overdose, calcium channel blocker, extra corporeal life support.

Citation Information : Raman L, Persad EA, Thompson MT, Sheeran PW. The use of extracorporeal life support in adolescent amlodipine overdose. Indian J Crit Care Med 2012; 16 (4):204-206.

DOI: 10.4103/0972-5229.106502

License: CC BY-ND 3.0

Published Online: 01-10-2012

Copyright Statement:  Copyright © 2012; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Calcium channel blocker (CCB) toxicity is associated with refractory hypotension and can be fatal. A 13 year old young woman presented to the emergency department(ED) six hours after an intentional overdose of amlodipine, barbiturates, and alcohol. She remained extremely hypotensive despite the administration of normal saline and calcium chloride and despite infusions of norepinephrine, epinephrine, insulin, and dextrose. Due to increasing evidence of end organ dysfunction, Extracorporeal Life Support (ECLS) was initiated 9 hours after presentation to the ED. The patient′s blood pressure and end organ function immediately improved after cannulation. She was successfully decannulated after 57 hours of ECLS and was neurologically intact. Patients with calcium channel blocker overdose who are resistant to medical interventions may respond favorably to early ECLS.


PDF Share
  1. Available from: http://www.crlonline.com. [last accessed on 2010 Sep 10].
  2. Management of calcium channel antagonist overdose. Drug Safety 2003;26:65-79.
  3. High dose insulin therapy for calcium channel blocker overdose. Ann Pharmacother 2005;39:923-30.
  4. Use of glucagon in a case of calcium channel blocker overdose. Ann Emerg Med 1993;22:1229-33.
  5. Treatment of serious calcium channel blocker overdose with Levosimendan, a calcium sensitizer. Anesth Anal 2009;108:790-2.
  6. Extarcorporeal Life support in severe propranolol and verapamil intoxication. J Intensive Care Med 2007;22:381-4.
  7. Massive diltiazem overdose treated with Extracorporeal Membrane Oxygenation. Pediatr Crit Care Med 2003;4:372-6.
PDF Share
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.